Jump to content
Lyhcar

Need some encouragement

Recommended Posts

Hello,

I know that everyone's experience and tolerance regarding medications is different. I have some questions about Zoloft (just prescribed it two days ago), but here is some of my back story.

I have tried a few medications during my life with depression, including: Paxil, Lexapro, Effexor, Buspar, Lamictal, Duloxetine, and Abilify. Paxil and Lexapro left me feeling the same way, blank and very distant. I was in my late teens during this, in a unhealthy relationship. All seemed so hopeless. I was prescribed Effexor, and in the first year I really felt like something was helping me for the first time. I don't know what I was really expecting. Maybe to feel so wonderful and all my problems would be gone? But when I realized I wasn't feeling the way I thought "maybe I'm not taking enough", so my doctor kept upping the dosage and then he added Abilify eventually. I never tried to solve any of the issues I was having, never went to therapy, and just kept living my life (not easily.) I switched to Duloxetine around two years ago and the same thing occurred. I started to realize that I need to work on myself this time, and that nothing was going to just disappear, even with antidepressants. Therapy in my county is very hard to get. I tried and tried. Two years ago I was admitted to the local mental hospital. Long story short, I saw a psychiatrist and my dosage was again upped. Every three months, I would have a follow up appointment with a TeleDoc, and that's when I would get a new med every time I went there. There I was prescribed the Buspar, then the Lamictal. I discontinued those quickly after speaking to my pharmacist, and I decided I didn't think I needed them for what symptoms I was really having and what I was diagnosed with (Severe Major Depression.)  Last year around August, I got a therapist and started going every week. During that time last year, I started feeling pressure to get off my antidepressants. My friends, family, therapist, and doctor (brand new doctor) expressed that I should try to tapper down and see how it is without it. Every one of these people, in some degree, was biased against medications. I live in a very hippy area. And medications have been slightly frowned upon my whole life by most the people in it. 

Here I am, 6 months after discontinuing Duloxetine and Abilify, and I feel like I am in the worst position I have been in, in years. I was prescribed Zoloft 25 mg for 2 weeks, then 50 mg from then on, two days ago by a brand new doctor (yet again). I expressed to them that coming off the two meds (Duloxetine and Abilify) was the absolute worst physical and mental withdrawals I have ever experienced. I do not think I ever want to put myself through that again, and now that I have done it, I cannot do it to myself again. She prescribed me the Zoloft, to "take the edge off" while working through things in therapy. 

I feel like a complete failure right now. I worked so hard to get off my meds, and put myself and those around me through so much hardship. I have put strain on my relationship (newly engaged), and I fear I am going to destroy it. I don't have a lot of friends or family for support, and the ones I do have, I push away. I am constantly having unwanted suicidal thoughts. I have no want to die, I want to live but I cannot live this way. I am just spiraling out of control it seems. 

I am posting on here to ask about Zoloft. I am afraid to start taking it because I fear it will make my current symptoms worse. I don't have time anymore to mess things up it feels like. I'm losing my friends and family. My fiance. I continuously make mistakes, due to being so distracted, that I fear for my jobs security as well. They can only put up with so much. I have reached their limits.

Has this medication really helped anyone? Any encouraging words? 

Thank you to anyone that reads this, or even replies. Thank you.

Share this post


Link to post
Share on other sites

I started taking zoloft 10 years ago after my daughter was born, due to issues with post-partum depression. I experienced no problems (well, some sleep issues - but that may have been due to having a new baby) and significant relief of my symptoms. I was even able to take it while I was nursing, which was a big plus for me. I took it back then for about two or three years and essentailly tapered myself off it with no issues. I started taking it again about a year ago and experienced no problems and, again, significant relief from my symptoms. Both my father and my sister have been taking zoloft for years with no issues. The amount of zoloft you are on is quite a small dose and I would guess that most of your issues stem from your body trying to get back into balance after all of the medications being stopped.

I think that you should think long and hard about the advice you are getting from family and friends regarding use of anti-depressant medication. The reality is that, if you have never had mental health issues, it is easy to minimize the impact they have on your life. Depression is not just feeling sad. It is not something that can generally be cured with an attitude adjustment. Medical science has provided us with many treatments that can improve our quality of life - so we do not have to suffer like we did decades ago. If you had high blood pressure, would they recommend that you go off your medication? Depression is a disease just like high blood pressure. 

Remember that it takes some time for these medications to get into your system and the same amount of time for them to get out of your system. Making so many changes in such a short amount of time had likely messed up your neurotransmitter levels quite a bit. And all of these drugs have slightly different mechanisms for how they work in the body. 

Part of recovery is figuring out what it at the root of your feelings. For example, quite a few of my self-esteem issues can be traced back to how my mother parented and being bullied in childhood. Figuring this out has helped me to recognize my triggers and not over react when someone trips one of them unintentionally. I have also learned that my mother's behavior is not ok - and my feeling crappy because of how she treats me is ok. It does not mean that there is something wrong with me. Part of this came from therapy, but a great deal of it came from conversing with trusted friends and family members who can validate my feelings. I used to call my husband up once in a while for a "perspective check" to make sure that my reactions were coming from a place of truth. Hang in there.

Share this post


Link to post
Share on other sites

Lyhcar:

Mental illness contributes enough suffering without also working through all the med issues.  If your doctor is recommending Zoloft I'd give it a try.  Overall its side effect profile is about the best of the anti-depressants.  Alot of doctors use it as their first line treatment because they trust it not to play havoc with the patient.  

There's a decent chance it will make your current symptoms less.  

I'm not a doctor. Just speaking from what i've observed and experience.

I really hope for you that your suffering will lessen.

Tim 

 

Share this post


Link to post
Share on other sites

I tried fluoxitine(sp) years ago and stopped taking it cause it took my creativity away. Just started on Zoloft and so far i still have creativity, hell I have even more and life is easier to live. Its a mild one and according to my doctor, its the one with the least amount of side effects and interaction warnings. But your brain is going through a roller coaster right now with the weaning off other things.

Just remember, one more step. Just one more day, it'll be better tomorrow. It has to. (stubbornness is a good thing at times *grins*)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...